Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 30, 2000

Blood Tests and Insulin Injections

Question from Houston, Texas, USA:

What causes the black dots on my fingers after I test? Also, why do people always encourage you to test on different fingers to avoid calluses? Is it bad to test repeatedly on one finger?

Answer:

The black dot that appears after testing is most likely an aftereffect of dried blood in the skin from the test hole. Also, bruising can occur if you are having to squeeze your finger to get a good sample size. Many of my patients choose to test in one area and, with time, develop a callus. This thicker skin does not seem to get in the way of obtaining a blood sample but does seem to block any pain from the needle prick. If you have trouble getting a good sample, then moving away from thicker skin would be better.

KS
Additional comments from Stephanie Schwartz, diabetes nurse specialist:

You could try using a cream such as Formulated for Fingers (made by Can-Am Care). Alternatively, there are new products, devices and meters, that make fingersticks easier or allow you to use other parts of your body to get a sample.

SS

[Editor’s comment: If you are taking aspirin, it might be more likely that you’ll see the lovely little dots on your fingertips. That’s not bad, it just is.

WWQ]